Journal Article

HIV Protease Inhibitor-Related Lipodystrophy Syndrome

Andrew Carr

in Clinical Infectious Diseases

Published on behalf of Infectious Diseases Society of America

Volume 30, issue Supplement_2, pages S135-S142
Published in print June 2000 | ISSN: 1058-4838
Published online June 2000 | e-ISSN: 1537-6591 | DOI: http://dx.doi.org/10.1086/313854
HIV Protease Inhibitor-Related Lipodystrophy Syndrome

More Like This

Show all results sharing these subjects:

  • Infectious Diseases
  • Immunology
  • Public Health and Epidemiology
  • Microbiology

GO

Show Summary Details

Preview

Human immunodeficiency virus (HIV) protease inhibitor (PI) therapy is frequently associated with a syndrome increasingly referred to as lipodystrophy syndrome, which is characterized by peripheral lipoatrophy, fat accumulation within the abdomen, in the breasts of women, and over the cervical vertebrae (“buffalo hump”), hyperlipidemia, and insulin resistance. In the largest study to date, peripheral lipoatrophy (an estimated 0.35-kg fat loss per month overall from the face, limbs, and upper trunk) was observed in association with all licensed PIs after a median 10 months of PI therapy. Diabetes mellitus type II appears to be a related, but less common, adverse effect. The lipodystrophy syndrome may be a result of the inhibition of 2 proteins involved in lipid metabolism that have significant homology to the catalytic site of HIV protease—namely, cytoplasmic retinoic acid binding protein type 1 and low density lipoprotein-receptor-related protein.

Journal Article.  3623 words.  Illustrated.

Subjects: Infectious Diseases ; Immunology ; Public Health and Epidemiology ; Microbiology

Full text: subscription required

How to subscribe Recommend to my Librarian

Users without a subscription are not able to see the full content. Please, subscribe or login to access all content.